Development of nephrolithiasis in a renal transplant patient during treatment with Cinacalcet

Catherine M. Seager, Titte R. Srinivas, Stuart M. Flechner

Research output: Contribution to journalArticlepeer-review

4 Scopus citations

Abstract

Secondary hyperparathyroidism often accompanies chronic kidney disease, which can result in severe bone abnormalities and nephrolithiasis. Renal transplantation can correct the mineral abnormalities associated with chronic kidney disease, but one year after transplantation many recipients continue to exhibit persistent hyperparathyroidism. Cinacalcet, a second-generation calcimimetic, has been shown to be effective in decreasing serum calcium levels in post kidney transplant patients with hyperparathyroidism. However a question remains whether patients with hyperparathyroidism who take Cinacalcet may be at increased risk of renal calcium deposits due to hypercalciuria and subsequent renal transplant dysfunction. We report the frst welldocumented case in which Cinacalcet contributed to the development of new renal calculi in a post-transplant patient with hyperparathyroidism (PTH 346 pg/mL), hypercalcemia (11.3 mg/dL), and good renal function (1.45 mg/dL). Interval imaging tracks the new onset of renal allograft stone formation after initiating Cinacalcet up to 60mg daily, which was accompanied by persistent hypercalciuria (478.2 mg/24 hours). The nephrolithiases resolved after discontinuing Cinacalcet and a subtotal parathyroidectomy. This case supports the interval monitoring of urinary calcium excretion and imaging of the transplanted kidney for those recipients treated with Cinacalcet for hyperparathyroidism after renal transplantation.

Original languageEnglish (US)
Pages (from-to)31-35
Number of pages5
JournalAnnals of Transplantation
Volume18
Issue number1
DOIs
StatePublished - Mar 12 2013

Keywords

  • Cinacalcet
  • Hypercalcemia
  • Hyperparathyroidism
  • Nephrolithiasis

ASJC Scopus subject areas

  • Transplantation

Fingerprint Dive into the research topics of 'Development of nephrolithiasis in a renal transplant patient during treatment with Cinacalcet'. Together they form a unique fingerprint.

Cite this